Shifted symplectic structures
Publications Mathématiques de l'IHÉS, Volume 117 (2013), pp. 271-328.

This is the first of a series of papers about quantization in the context of derived algebraic geometry. In this first part, we introduce the notion of n-shifted symplectic structures (n-symplectic structures for short), a generalization of the notion of symplectic structures on smooth varieties and schemes, meaningful in the setting of derived Artin n-stacks (see Toën and Vezzosi in Mem. Am. Math. Soc. 193, 2008 and Toën in Proc. Symp. Pure Math. 80:435–487, 2009). We prove that classifying stacks of reductive groups, as well as the derived stack of perfect complexes, carry canonical 2-symplectic structures. Our main existence theorem states that for any derived Artin stack F equipped with an n-symplectic structure, the derived mapping stack Map(X,F) is equipped with a canonical (nd)-symplectic structure as soon a X satisfies a Calabi-Yau condition in dimension d. These two results imply the existence of many examples of derived moduli stacks equipped with n-symplectic structures, such as the derived moduli of perfect complexes on Calabi-Yau varieties, or the derived moduli stack of perfect complexes of local systems on a compact and oriented topological manifold. We explain how the known symplectic structures on smooth moduli spaces of simple objects (e.g. simple sheaves on Calabi-Yau surfaces, or simple representations of π 1 of compact Riemann surfaces) can be recovered from our results, and that they extend canonically as 0-symplectic structures outside of the smooth locus of simple objects. We also deduce new existence statements, such as the existence of a natural (−1)-symplectic structure (whose formal counterpart has been previously constructed in (Costello, arXiv:1111.4234, 2001) and (Costello and Gwilliam, 2011) on the derived mapping scheme Map(E,T X), for E an elliptic curve and T X is the total space of the cotangent bundle of a smooth scheme X. Canonical (−1)-symplectic structures are also shown to exist on Lagrangian intersections, on moduli of sheaves (or complexes of sheaves) on Calabi-Yau 3-folds, and on moduli of representations of π 1 of compact topological 3-manifolds. More generally, the moduli sheaves on higher dimensional varieties are shown to carry canonical shifted symplectic structures (with a shift depending on the dimension).

DOI: 10.1007/s10240-013-0054-1
Pantev, Tony 1; Toën, Bertrand 2; Vaquié, Michel 3; Vezzosi, Gabriele 4

1 Department of Mathematics, University of Pennsylvania Philadelphia, PA, 19104-6395 USA
2 Institut de Mathématiques et de Modélisations de Montpellier, Université de Montpellier2 Montpellier, 34095 France
3 Institut de Math. de Toulouse, Université Paul Sabatier Toulouse, 31062 France
4 Institut de Mathématiques de Jussieu, Université Paris Diderot Paris, 75005 France
     author = {Pantev, Tony and To\"en, Bertrand and Vaqui\'e, Michel and Vezzosi, Gabriele},
     title = {Shifted symplectic structures},
     journal = {Publications Math\'ematiques de l'IH\'ES},
     pages = {271--328},
     publisher = {Springer-Verlag},
     volume = {117},
     year = {2013},
     doi = {10.1007/s10240-013-0054-1},
     mrnumber = {3090262},
     zbl = {1328.14027},
     language = {en},
     url = {}
AU  - Pantev, Tony
AU  - Toën, Bertrand
AU  - Vaquié, Michel
AU  - Vezzosi, Gabriele
TI  - Shifted symplectic structures
JO  - Publications Mathématiques de l'IHÉS
PY  - 2013
SP  - 271
EP  - 328
VL  - 117
PB  - Springer-Verlag
UR  -
DO  - 10.1007/s10240-013-0054-1
LA  - en
ID  - PMIHES_2013__117__271_0
ER  - 
%0 Journal Article
%A Pantev, Tony
%A Toën, Bertrand
%A Vaquié, Michel
%A Vezzosi, Gabriele
%T Shifted symplectic structures
%J Publications Mathématiques de l'IHÉS
%D 2013
%P 271-328
%V 117
%I Springer-Verlag
%R 10.1007/s10240-013-0054-1
%G en
%F PMIHES_2013__117__271_0
Pantev, Tony; Toën, Bertrand; Vaquié, Michel; Vezzosi, Gabriele. Shifted symplectic structures. Publications Mathématiques de l'IHÉS, Volume 117 (2013), pp. 271-328. doi : 10.1007/s10240-013-0054-1.

[AKSZ] Alexandrov, M.; Kontsevich, M.; Schwarz, A.; Zaboronsky, O. The geometry of the master equation and topological quantum field theory, Int. J. Mod. Phys. A, Volume 12 (1997), pp. 1405-1429 | DOI | MR | Zbl

[Be] Behrend, K. Donaldson-Thomas type invariants via microlocal geometry, Ann. Math., Volume 170 (2009), pp. 1307-1338 | DOI | MR | Zbl

[Be-Fa] Behrend, K.; Fantechi, B. Symmetric obstruction theories and Hilbert schemes of points on threefolds, Algebra Number Theory, Volume 2 (2008), pp. 313-345 | DOI | MR | Zbl

[Ben-Nad] Ben-Zvi, D.; Nadler, D. Loop spaces and connections, J. Topol., Volume 5 (2012), pp. 377-430 | DOI | MR | Zbl

[Ber] Bergner, J. A survey of (∞,1)-categories, Towards Higher Categories (IMA Vol. Math. Appl., 152), Springer, New York (2010), pp. 69-83 | DOI | MR | Zbl

[Br-Bu-Du-Jo] C. Brav, V. Bussi, D. Dupont, and D. Joyce, Shifted symplectic structures on derived schemes and critical loci, preprint, May 2012.

[Co] K. Costello, Notes on supersymmetric and holomorphic field theories in dimensions 2 and 4, preprint, October 2011, . | arXiv | MR | Zbl

[Co-Gw] K. Costello and O. Gwilliam, Factorization algebras in perturbative quantum field theory, preprint draft, 2011. | MR

[De-Ga] Demazure, M.; Gabriel, P. Introduction to Algebraic Geometry and Algebraic Groups, North Holland, Amsterdam, 1980 | MR | Zbl

[Fu] Fu, B. A survey on symplectic singularities and symplectic resolutions, Ann. Math. Blaise Pascal, Volume 13 (2006), pp. 209-236 | DOI | Numdam | MR | Zbl

[Go] Goldman, W. The symplectic nature of fundamental groups of surfaces, Adv. Math., Volume 54 (1984), pp. 200-225 | DOI | MR | Zbl

[Hu-Le] Huybrechts, D.; Lehn, M. The Geometry of Moduli Spaces of Sheaves, Aspects of Mathematics, 31, Vieweg, Braunschweig, 1997 | MR | Zbl

[Il] Illusie, L. Complexe cotangent et déformations I, Lecture Notes in Mathematics, 239, Springer, Berlin, 1971 | DOI | MR | Zbl

[In] Inaba, M.-A. Smoothness of the moduli space of complexes of coherent sheaves on an Abelian or a projective K3 surface, Adv. Math., Volume 227 (2011), pp. 1399-1412 | DOI | MR | Zbl

[In-Iw-Sa] Inaba, M.-A.; Iwasaki, K.; Saito, M.-H. Moduli of stable parabolic connections, Riemann-Hilbert correspondence and geometry of Painlevé equation of type VI, Publ. Res. Inst. Math. Sci., Volume 42 (2006), pp. 987-1089 | DOI | MR | Zbl

[Je] Jeffrey, L. Symplectic forms on moduli spaces of flat connections on 2-manifolds, Geometric Topology (Athens, GA, 1993) (AMS/IP Stud. Adv. Math., 2.1), Am. Math. Soc., Providence (1997), pp. 268-281 | MR | Zbl

[Kal] Kaledin, D. On crepant resolutions of symplectic quotient singularities, Sel. Math. New Ser., Volume 9 (2003), pp. 529-555 | DOI | MR | Zbl

[Kal-Le-So] Kaledin, D.; Lehn, M.; Sorger, Ch. Singular symplectic moduli spaces, Invent. Math., Volume 164 (2006), pp. 591-614 | DOI | MR | Zbl

[Ka] Kassel, C. Cyclic homology, comodules and mixed complexes, J. Algebra, Volume 107 (1987), pp. 195-216 | DOI | MR | Zbl

[Ke-Lo] Keller, B.; Lowen, W. On Hochschild cohomology and Morita deformations, Int. Math. Res. Not., Volume 2009 (2009), pp. 3221-3235 | MR | Zbl

[Ko-So] M. Kontsevich and Y. Soibelman, Stability structures, motivic Donaldson-Thomas invariants and cluster transformations, , 2008. | arXiv

[Ku-Ma] Kuznetsov, A.; Markushevich, D. Symplectic structures on moduli spaces of sheaves via the Atiyah class, J. Geom. Phys., Volume 59 (2009), pp. 843-860 | DOI | MR | Zbl

[La] V. Lafforgue, Quelques calculs reliés à la correspondance de Langlands géométrique sur P 1,

[Lu1] Lurie, J. Higher Topos Theory, Annals of Mathematics Studies, 170, Princeton University Press, Princeton, 2009 (xviii+925 pp) | MR | Zbl

[Lu2] Lurie, J. Formal moduli problems, Proceedings of the International Congress of Mathematicians 2010 (2), World Scientific, Singapore (2010)

[Lu3] J. Lurie, DAG V, IX,

[Lu5] J. Lurie, Higher algebra,

[Mu] Mukai, S. Symplectic structure of the moduli space of sheaves on an abelian or K3 surface, Invent. Math., Volume 77 (1984), pp. 101-116 | DOI | MR | Zbl

[Na] Y. Namikawa, Equivalence of symplectic singularities, , 2011. | arXiv | MR | Zbl

[Ne-McG] T. Nevins and K. McGerty, Derived equivalence for quantum symplectic resolutions, , 2011. | arXiv

[Pa-Th] R. Pandharipande and R. Thomas, Almost closed 1-forms, , April 2012. | arXiv | MR | Zbl

[Pe] J. Pecharich, The derived Marsden-Weinstein quotient is symplectic, in preparation.

[Sch-To-Ve] T. Schürg, B. Toën, and G. Vezzosi, Derived algebraic geometry, determinants of perfect complexes, and applications to obstruction theories for maps and complexes, J. Reine Angew. Math., to appear. | MR

[Si1] Simpson, C. Algebraic aspects of higher nonabelian Hodge theory, Motives, Polylogarithms and Hodge Theory, Part II (Int. Press Lect. Ser., 3), International Press, Somerville (2002), pp. 417-604 | MR | Zbl

[Si2] Simpson, C. Geometricity of the Hodge filtration on the ∞-stack of perfect complexes over X DR , Mosc. Math. J., Volume 9 (2009), pp. 665-721 | MR | Zbl

[Si3] Simpson, C. Homotopy Theory of Higher Categories, Cambridge University Press, Cambridge, 2011 | DOI | MR

[To1] Toën, B. Derived Azumaya algebras and generators for twisted derived categories, Inv. Math., Volume 189 (2012), pp. 581-652 | DOI | MR | Zbl

[To2] Toën, B. Higher and derived stacks: a global overview, Algebraic Geometry—Seattle 2005. Part 1 (Proc. Symp. Pure Math., 80), Am. Math. Soc., Providence (2009), pp. 435-487 | MR | Zbl

[To3] Toën, B. Champs affines, Sel. Math. New Ser., Volume 12 (2006), pp. 39-135 | DOI | MR | Zbl

[To-Va] Toën, B.; Vaquié, M. Moduli of objects in dg-categories, Ann. Sci. Éc. Norm. Super., Volume 40 (2007), pp. 387-444 | Numdam | MR | Zbl

[To-Va-Ve] B. Toën, M. Vaquié, and G. Vezzosi, Deformation theory of dg-categories revisited, in preparation.

[To-Ve-1] Toën, B.; Vezzosi, G. Homotopical Algebraic Geometry II: Geometric Stacks and Applications, Mem. Am. Math. Soc., 193, 2008 (no. 902, x+224 pp) | MR | Zbl

[To-Ve-2] B. Toën and G. Vezzosi, Caractères de Chern, traces équivariantes et géométrie algébrique dérivée, , version of February 2011. | arXiv

[To-Ve-3] Toën, B.; Vezzosi, G. Algèbres simpliciales S 1-équivariantes, théorie de de Rham et théorèmes HKR multiplicatifs, Compos. Math., Volume 147 (2011), pp. 1979-2000 | DOI | MR | Zbl

[Ve] G. Vezzosi, Derived critical loci I—Basics, , 2011. | arXiv

[Viz] Vizman, C. Induced differential forms on manifolds of functions, Arch. Math., Volume 47 (2011), pp. 201-215 | MR | Zbl

Cited by Sources: